California, 2022

Wildfire in California, March 28, 2022

March 28, 2022 · NWS PSR · 1 event in 1 county or zone

A strong pacific trough moved across the southwest CONUS. This resulted in strong westerly winds will gusts in excess of 40 mph at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong pacific trough moved across the southwest CONUS. This resulted in strong westerly winds will gusts in excess of 40 mph at times. The combination of the winds and low relative humidity values lead to an elevated fire danger threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 28, 5:08 PM PST, 22 minutes earlier.

Area forecast discussion, Mar 28, 5:08 PM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
608 PM MST Mon Mar 28 2022

.UPDATE...00Z Aviation Discussion.

&&

.SYNOPSIS...
A Pacific storm system will impact the Desert Southwest with
windy conditions today, good chances of rain along with embedded
thunderstorms tonight into Tuesday afternoon, and much cooler
temperatures. More tranquil weather along with a warming trend can
be expected during the latter part of the week.

&&

.DISCUSSION...
The 500 mb low responsible for changing our weather pattern
during the first half of this week is currently circulating right
over the central California coast. Ahead of this low, ample
subtropical moisture is overspreading the southwest CONUS. For us,
the GEFS and ECMWF are both indicating a weak to moderate AR
event, as IVT values peak between 250 & 500 kg m-1s-1 .
Simultaneously, PWs will peak between 0.7 and 1” across our
forecast area. As this moisture begins to spread into the region
today, there will be a lot of mid and high cloud cover. With low
surface dew points today (<30 degrees), virga/light sprinkles will
probably be the extent of the precipitation we will see today
before moisture in the lower levels starts to increase more
significantly beginning late this afternoon. Tighter surface
gradient ahead of this system, will lead to breezy to windy
conditions today into tomorrow. Wind advisories are in effect for
areas likely to see the strongest wind gusts. In addition, due to
elevated winds, the risk of blowing dust is also elevated.

Current radar shows a healthy band of showers and isolated
thunderstorms developing ahead and along the associated cold
front. We expect this activity to spread into southeast California
around 4 pm PDT, into southwest Arizona around 10 pm MST, and
into south-central Arizona around 2 am MST. There will also be
another round of activity during the day tomorrow associated more
with the passage of the upper low. Activity looks to clear up out
west tomorrow morning and across south-central Arizona by late
tomorrow afternoon.

In addition to rainfall, instability will be highest and lapse
rates will be steepest when the cold front and upper-level low
move through. Hi-res models continue to indicate a band of heavy
showers and embedded thunderstorms setting up mainly across south-
central Arizona overnight tonight along the cold front. So if
you’re in south-central Arizona don’t be surprised if you get
woken up to some thunder tonight! The upper-level low will move
through our region tomorrow morning & afternoon. It appears that
the combo of daytime heating and the upper-level low will lead to
more instability mainly across south-central Arizona, leading to
scattered coverage of showers & isolated storms. With storms that
develop tonight/tomorrow, brief heavy rain, gusty winds,
lightning, and small hail will be the main threats.

Below are the chances of seeing at least a quarter of an inch of
rain by the end of this event for certain cities:

Imperial: ~60%
Blythe: ~60%
Parker: ~70%
Yuma: ~50%
Wickenburg: ~90%
Phoenix area: ~95%
Apache Junction: ~95%
Globe: ~95%

The eastern and northern fringes of the Phoenix metro, including
Scottsdale, have a 5-10% chance of seeing 0.75” or more by the
end of this event.

Temperatures tomorrow will be much cooler, with lower desert
highs in the upper 60s across south-central AZ and in the low to
mid 70s across southwest AZ & southeast Cali.

High pressure will start to build back into the region after this
system moves through, leading to another warming trend, with 90s
possible next weekend.

&&

.AVIATION...Updated at 0108Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light showers are starting to move out and should be out of the
area by 2-3Z. The showers continue to create erratic wind
directions, but gusts waned. Directions are mostly dependent on
the shower locations and speeds may not remain light for long  as
a 30-40 kt south-southwest wind develops between 1-3 kft ahead of
a cold front tonight.

Additional rain and thunderstorm chances pick back up later
tonight with a primary window (90-100% chance) between 9-12Z as
the cold front moves through. Rain and storm chances then become
more isolated heading into the afternoon. Considerably lower CIGs
are expected with the activity tonight. CIGs will mostly be
around 4-6 kft and dipping as low as 2-3 kft in heavy showers
(10-30% chance). Showers and skies clear Tuesday evening and
conditions return to more typical diurnal trends.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and a few thunderstorms have begun popping up in the
region and winds have increased this evening, associated with a
cold front. Cloud bases should remain elevated around, mostly
above 6 kft. The gusty west to south winds and thunderstorm winds
may generate blowing dust. Shower and storm chances continue
through Tuesday morning before clearing.

&&

.FIRE WEATHER...
Thursday through Monday:
Drier weather and temperatures rebounding closer to normal will
return for the latter part of the week with above normal
temperatures possible by the end of the week. Afternoon humidity
levels will fall closer to the 10-20% range. Mostly light to
locally moderate winds are expected to prevail through the period.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ539-540-
     543-544-546-548>555-559.

     Wind Advisory until midnight MST tonight for AZZ539-554-559.

CA...Wind Advisory until midnight PDT tonight for CAZ564-566-570.

     Wind Advisory until 5 AM PDT Tuesday for CAZ562.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Feldkircher
AVIATION...Benedict
FIRE WEATHER...Feldkircher/Lojero

In the hours before

Local storm report, Mar 28, 3:28 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
428 PM MST MON MAR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 4 NNW EAST MESA         33.47N 111.72W
03/28/2022  M59 MPH          MARICOPA           AZ   AWOS

            AWOS STATION KFFZ MESA FALCON FLD.

&&
Special weather statement, Mar 28, 3:33 PM PST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST Mon Mar 28 2022

AZZ541-542-545>547-549-556-557-290000-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Cave Creek/New River AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
433 PM MST Mon Mar 28 2022

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 500 PM MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Fountain Hills, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph. Visibility below 3 miles in
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Sugarloaf Mountain, Sycamore
Creek, Ballantine Trailhead, Round Valley, Sunflower, Cave Creek,
Carefree, Goldfield, Canyon Lake, Goldfield Ranch, Four Peaks, Desert
Mountain, Camp Creek, Punkin Center, McDowell Mountain Park, Saguaro
Lake and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 188 and 229.
AZ Route 101 between mile markers 30 and 38.
AZ Route 188 between mile markers 250 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 11175 3400 11150 3401 11148 3401 11143
      3396 11139 3391 11128 3379 11114 3346 11149
      3367 11201 3403 11202
TIME...MOT...LOC 2332Z 197DEG 31KT 3364 11171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Mar 28, 4:00 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
500 PM MST Mon Mar 28 2022

AZZ541-545-547-549-556-557-290030-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Tonto Basin AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
500 PM MST Mon Mar 28 2022

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 530 PM MST...

At 500 PM MST, Doppler radar was tracking a strong thunderstorm near
Sugarloaf Mountain, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph. Visibility below 3 miles in
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sycamore
Creek, Sunflower, Punkin Center, Tonto Basin, Rio Verde and Fort
McDowell.

This includes the following highways...
AZ Route 87 between mile markers 197 and 229.
AZ Route 188 between mile markers 254 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 11142 3396 11139 3391 11128 3382 11117
      3359 11157 3364 11173 3400 11170 3400 11150
      3401 11148 3401 11143
TIME...MOT...LOC 0000Z 196DEG 42KT 3372 11159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Mar 28, 4:57 PM PST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM PDT Mon Mar 28 2022

CAZ564-565-569-290130-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-
557 PM PDT Mon Mar 28 2022

...A strong thunderstorm will impact portions of northeastern
Imperial County through 630 PM PDT...

At 557 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Algodones Dunes, or 30 miles east of Brawley, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glamis.

This includes CA Route 78 between mile markers 34 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 11507 3297 11520 3329 11502 3319 11475
TIME...MOT...LOC 0057Z 218DEG 24KT 3305 11502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Mar 28, 5:08 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
608 PM PDT Mon Mar 28 2022

CAZ560-561-563-564-568-290145-
Chuckwalla Mountains CA-Salton Sea CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
608 PM PDT Mon Mar 28 2022

...A strong thunderstorm will impact portions of northwestern
Imperial and Riverside Counties through 645 PM PDT...

At 608 PM PDT, Doppler radar was tracking a strong thunderstorm over
North Shore, or 14 miles southwest of Chiriaco Summit, moving
northeast at 30 mph.

HAZARD...Winds in excess of 50 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chiriaco Summit, North Shore and Cottonwood Visitor Center.

This includes CA Interstate 10 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3352 11605 3352 11595 3373 11594 3375 11597
      3388 11589 3364 11552 3340 11599 3345 11605
      3350 11608
TIME...MOT...LOC 0108Z 228DEG 27KT 3354 11592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Mar 28, 5:17 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
617 PM MST Mon Mar 28 2022

AZZ530-CAZ564-569-570-290145-
Parker Valley AZ-Chuckwalla Mountains CA-Palo Verde Valley CA-
Chuckwalla Valley CA-
617 PM MST Mon Mar 28 2022

...A strong thunderstorm will impact portions of southwestern La Paz,
northeastern Imperial and Riverside Counties through 645 PM MST/645
PM PDT/...

At 615 PM MST/615 PM PDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Cibola, or 31 miles northwest of
Martinez Lake, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cibola and Palo Verde.

This includes CA Route 78 between mile markers 63 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 11481 3327 11499 3353 11494 3341 11462
TIME...MOT...LOC 0115Z 209DEG 22KT 3328 11485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Imperial Valley

When
March 28, 5:30 PM PST to 8:00 PM PST
Where
Imperial Valley forecast zone
Property damage
$8,000
Reported by
Department of Highways
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Report of a brush fire from CHP, east of Calexico, leading to the full closure of Highway 98 between mile markers 42 and 56.8. Power poles reportedly caught fire as well.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009366.